Editor’s note: Find the latest COVID-19 news and guidance in Medscape’s Coronavirus Resource Center.
Following a safety review, the Pharmacovigilance Risk Assessment Committee (PRAC) of the European Medicines Agency (EMA) has advised against use of the AstraZeneca’s Vaxzevria COVID-19 vaccine in people with a history of capillary leak syndrome.
Capillary leak syndrome will be added to the product information as a new side effect of the vaccine with “an unknown frequency,” the EMA said.
Capillary leak syndrome is a very rare but serious condition that causes fluid leakage from capillaries, resulting in swelling in the arms and legs, low blood pressure, thickening of the blood, and low blood levels of albumin.
At its April meeting, the PRAC announced that it was starting a review of a safety signal to assess reports of capillary leak syndrome in people receiving Vaxzevria, as reported by Medscape Medical News.
The agency reviewed a total of 14 reports of capillary leak syndrome. They had sufficient information to do an in-depth review of six cases of capillary leak syndrome in people who had received the vaccine.
Most of the cases occurred in women and within 4 days of vaccination. Three of those affected had a history of capillary leak syndrome, and one of them subsequently died.
As of May 27, 2021, more than 78 million doses of the vaccine have been administered in the European Union, Liechtenstein, Iceland, Norway, and the United Kingdom, the EMA notes.
Healthcare professionals need to be aware of the signs and symptoms of capillary leak syndrome and of its risk of recurrence in people who have previously been diagnosed with the condition, the EMA says.
Individuals vaccinated with Vaxzevria should be advised to seek immediate medical assistance if they experience rapid swelling of the arms and legs or sudden weight gain in the days following vaccination. These symptoms are often associated with feeling faint due to low blood pressure.
“Patients with an acute episode of capillary leak syndrome following vaccination require prompt treatment and may require continuous specialist monitoring and intensive supportive therapy,” the EMA says.
The PRAC will continue to monitor for additional cases capillary leak syndrome associated with the vaccine and will take any further actions necessary, the announcement notes.
The PRAC has also asked AstraZeneca to provide information about a possible mechanism for the development of capillary leak syndrome following vaccination.